Alert archive / Arizona / Special Weather Statements in 2018
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 8, 2018, 6:21 PM MST. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2018, 6:21 PM MST (01:21 UTC)
- Expired
- Jul 8, 2018, 7:00 PM MST
- In force
- 39 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 154 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 3132 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
197
WWUS85 KPSR 090121
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST SUN JUL 8 2018
AZZ533-534-538-090200-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
621 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 700 PM MST...
At 621 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Gladden, or 21 miles northwest of Tonopah, moving
southwest at 20 mph.
Winds in excess of 40 mph and locally dense blowing dust will be
possible with this storm.
Locations impacted include...
Salome.
This includes AZ Interstate 10 between mile markers 55 and 87.
LAT...LON 3386 11323 3374 11292 3355 11301 3337 11325
3353 11358 3374 11365
TIME...MOT...LOC 0121Z 054DEG 17KT 3371 11321
$$
18What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:32 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 8, 2:32 PM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
232 PM MST Sun Jul 8 2018
.SYNOPSIS...
Storm chances trend upward tonight and remain elevated into
Tuesday. Temperatures continue to trend downward on Monday with
near to below normal temperatures the rest of the week. A Monsoon
pattern will remain in place through the week for ongoing storm
chances.
&&
.DISCUSSION...
Rest of Today/Tonight...
Storm activity over the higher terrain areas of the state is
fairly modest early this afternoon. With east-northeasterly
steering flow, activity over southern Yavapai, the Mogollon Rim,
and White Mountains will have a large influence on our forecast
area. The lack of more robust activity so far is due largely to
some drier continental air drifting in from New Mexico -
especially for the White Mountain/east Rim. The lack of activity
is very distinct over southeast AZ where dry advection has been
more pronounced. The richer moisture is further west with the
axis roughly near the Lower Colorado River Valley with peak PWat
values of 1.7 - 1.9 inches per SPC mesoanalysis. That is
generally where the best CAPE is as well. There has already been
storm activity on the edges of Joshua Tree national Park. However,
for much of that area, there is significant CIN to overcome due
to a thick batch of mid clouds that was over SW AZ this morning
and now over SE CA. A flow feature of interest is a weak upper
trough over New Mexico. The western end of it is pushing across SE
AZ. With it is some potential vorticity in the upper troposphere
along with some meager absolute vorticity. These factors may help
offset the drying just enough to get more activity going for
later on. In turn, this would keep the strong wind and blowing
dust threat going. Even just one strong storm in the right place
could produce dense blowing dust. Thus will hold on to Blowing
Dust Advisory for now. Also related to that feature is
strengthening flow aloft and in turn vertical wind shear which
would aid in storm longevity and severe potential. In addition to
southern Gila and portions of Pinal and Maricopa Counties, La Paz
County may also see some storm activity due to proximity to
storms initiating over southern Yavapai and southern Mohave
County.
All that being said, the best storm action for our area may not be
until well after sunset. To varying degrees, the CAMs are
depicting something of a second wave of storms tonight which
eventually dissipate over SE CA tomorrow. This appears to be
predicated on storm development over western Colorado and
northwest New Mexico with long lived propagation apparently aided
some upper level divergence and subtle vorticity advection.
Monday and Tuesday...
The aforementioned upper low moves westward into Arizona on Monday
bringing the main batch of potential vorticity - especially to SE
AZ. CAMs generally depict north-south oriented zone of storms
reaching central AZ by 00Z Tuesday and SE CA by 06Z Tuesday. They
go on to show a batch of weaker showers move through south-central
AZ early Tuesday morning. Tuesday afternoon looks to be less
active than Monday. Anticipate a continued threat of strong storms
also capable of producing brief heavy rain. As always, the
coverage will be HIGHLY variable. A lot of uncertainties remain.
Temperatures will be at, or slightly below normal for a change.
Wednesday through Sunday...
A Monsoon pattern remains in place, albeit with fluctuations of
the steering flow. Perhaps the biggest change will be a decline in
moisture over SW AZ and SE CA by late in the week.
&&
.AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL:
There is a decent chance of Monsoon storms moving into parts of the
valley this evening from the east and northeast and lingering
into tonight. Expect light to occasionally breezy winds this
afternoon, prior to any storms, that increasingly favor the
southwest and west. Strong and gusty northeasterly outflow winds
become more likely beginning in the early evening and lingering
into tonight at 14-22mph with gusts up of 28-33mph. In the absence
of storms, the onset of easterly winds is expected slightly later
tonight around 05-08Z. Skies will be partly cloudy with FEW-BKN
decks from 12-20kft, or 8-10kft near any storms. Areas of possible
blowing dust are expected to stay south of the area today.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect periodic chances of thunderstorms and rain showers through
the period. Moderate winds will favor the south and northeast at
KBLH, and southeast and westerly directions at KIPL. Wind gusts of
27 to 32mph can also be expected closer to storms. Expect SCT to
occasionally BKN-OVC cloud decks from 11-20kft.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
With continued favorable Monsoon conditions, expect good chances of
thunderstorms, including periods of wetting rains, to prevail
through the period. Expect min RH values generally in the mid 20s to
low 30 percent range across the region to fall only slightly by
Friday. In addition to any gusty thunderstorm winds, expect rather
typical Monsoon season winds with significant variability with gusty
periods. Overnight recovery will be good to excellent.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ553>555-
559.
CA...None.
&&
ning
tonight followed by a more distinct uptrend Sunday and Monday.
DISCUSSION...AJ
AVIATION...Sawtelle
FIRE WEATHER...SawtelleIn the hours before
Special weather statement, Jul 8, 3:31 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
331 PM MST SUN JUL 8 2018
AZZ541-545-547-556-557-082315-
New River Mesa AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Cave Creek/New River AZ-Rio Verde/Salt River AZ-
331 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
415 PM MST...
At 329 PM MST, Doppler radar was tracking strong winds ahead of
thunderstorms along a line extending from 15 miles south of Childs
Power Plant to near Horseshoe Reservoir to near Sycamore Creek to
near Sunflower to near Tonto Basin. Movement was south at 20 mph.
Winds in excess of 40 mph will be possible with these storms,
especially over Horseshoe and Bartlett Reservoirs
Locations impacted include...
Scottsdale, Round Valley, Sugarloaf Mountain, Sycamore Creek,
Ballantine Trailhead, Sunflower, Punkin Center, Tonto Basin, Four
Peaks, Desert Mountain, Camp Creek, Rio Verde, Horseshoe Reservoir
and Seven Springs.
This includes the following highways...
AZ Route 87 between mile markers 201 and 229.
AZ Route 188 between mile markers 253 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Horseshoe or Bartlett Reservoirs, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3396 11139 3391 11128 3385 11121 3368 11127
3363 11147 3366 11162 3373 11173 3393 11196
3402 11188 3400 11175 3400 11150 3402 11144
TIME...MOT...LOC 2229Z 014DEG 15KT 3414 11177 3402 11163 3393 11155
3389 11142 3389 11125
18Special weather statement, Jul 8, 4:38 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
438 PM MST SUN JUL 8 2018
AZZ546>549-556>558-090015-
Fountain Hills/East Mesa AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Scottsdale/Paradise Valley AZ-East Valley AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
438 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
515 PM MST...
At 436 PM MST, Doppler radar was tracking a strong thunderstorm near
Four Peaks, or 7 miles east of Sugarloaf Mountain, moving southwest
at 30 mph.
Winds in excess of 40 mph will be possible with this storm,
especially over Suguaro, Apache, and Canyon Lakes.
Locations impacted include...
Mesa, Sugarloaf Mountain, Saguaro Lake, Granite Reef Dam, Canyon
Lake, Goldfield Ranch, Four Peaks, Salt River Tubing Recreation Area,
Apache Lake, Fort McDowell and Tortilla Flat.
This includes the following highways...
AZ Route 87 between mile markers 185 and 208.
AZ Route 202 between mile markers 19 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Suguaro, Apache, and Canyon Lakes, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3378 11141 3367 11122 3351 11128 3347 11150
3348 11177 3367 11166
TIME...MOT...LOC 2336Z 046DEG 25KT 3366 11141
18Special weather statement, Jul 8, 4:58 PM MST, 1 hour 23 minutes before
Special Weather Statement National Weather Service Phoenix AZ 458 PM MST SUN JUL 8 2018 AZZ534-538-090030- Aguila Valley AZ-Tonopah Desert AZ- 458 PM MST SUN JUL 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 530 PM MST... At 458 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Wickenburg, moving southwest at 15 mph. Wind gusts up to 50 mph and locally dense blowing dust will be possible with this storm. This storm will remain over mainly rural areas of Maricopa County. This includes AZ Route 60 between mile markers 94 and 104. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3399 11289 3390 11270 3369 11285 3388 11318 TIME...MOT...LOC 2358Z 046DEG 11KT 3387 11290 18
Special weather statement, Jul 8, 6:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
621 PM MST SUN JUL 8 2018
AZZ533-534-538-090200-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
621 PM MST SUN JUL 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 700 PM MST...
At 621 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Gladden, or 21 miles northwest of Tonopah, moving
southwest at 20 mph.
Winds in excess of 40 mph and locally dense blowing dust will be
possible with this storm.
Locations impacted include...
Salome.
This includes AZ Interstate 10 between mile markers 55 and 87.
LAT...LON 3386 11323 3374 11292 3355 11301 3337 11325
3353 11358 3374 11365
TIME...MOT...LOC 0121Z 054DEG 17KT 3371 11321
18The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:12 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa | 48 min |
| Jul 8, 5:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 8, 5:52 PM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 8, 8:02 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 118 min |
| Jul 8, 8:05 PM MST | Special Weather Statement | PSR | Pinal | 55 min |
| Jul 8, 8:48 PM MST | Dust Storm Warning | PSR | Pinal | 42 min |
| Jul 8, 8:50 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 25 min |
| Jul 8, 9:04 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 56 min |
| Jul 8, 9:15 PM MST | Special Weather Statement | PSR | Maricopa | 60 min |
| Jul 8, 9:35 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Jul 8, 9:41 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 64 min |
| Jul 8, 9:43 PM MST | Dust Storm Warning | PSR | Maricopa | 62 min |
| Jul 8, 9:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 58 min |
| Jul 8, 9:50 PM MST | Special Weather Statement | PSR | 55 min | |
| Jul 8, 10:09 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jul 8, 10:44 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 61 min |
| Jul 8, 11:12 PM MST | Dust Storm Warning | PSR | Yuma | 63 min |
| Jul 9, 12:03 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 57 min |
| Jul 9, 12:50 AM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 55 min |
| Jul 9, 3:38 AM MST | Special Weather Statement | PSR | 52 min | |
| Jul 9, 2:21 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 24 min |
| Jul 9, 2:45 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 2:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 9, 2:49 PM MST | Dust Storm Advisory | PSR | Pinal | 56 min |
| Jul 9, 2:56 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 9, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 29 min |
| Jul 9, 3:04 PM MST | Special Weather Statement | PSR | 26 min | |
| Jul 9, 3:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 9, 3:17 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 28 min |
| Jul 9, 3:19 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 26 min |
| Jul 9, 3:23 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 103 min |
| Jul 9, 3:29 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 31 min |
| Jul 9, 3:34 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Jul 9, 3:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Jul 9, 3:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Jul 9, 3:45 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 30 min |
| Jul 9, 3:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 3:51 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 3:57 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 9, 3:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:11 PM MST | Dust Storm Advisory | PSR | Maricopa | 34 min |
| Jul 9, 4:13 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 62 min |
| Jul 9, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Jul 9, 4:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 9, 4:31 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 9, 4:33 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 25 min |
| Jul 9, 4:44 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 31 min |
| Jul 9, 4:47 PM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Jul 9, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Jul 9, 4:55 PM MST | Dust Storm Advisory | PSR | Maricopa | 65 min |
| Jul 9, 1:10 AM MST | Dust Storm Advisory | PSR | Imperial, Riverside | 95 min |
Nearby
Special Weather Statements in Arizona, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.